Today marks one week since Jody was given the gift of life; a new pair of healthy lungs, for which we’ve all been praying. Truthfully it’s hard to believe one week has come and gone. It has been an intense week with many highs, most notably Jody’s first breath with his new lungs, but the week had it’s fair share of low points as well. Lately it felt like we were having more low points than high points, as if Jody’s progress had come to a halt. We continued to rejoice in these new lungs and believed things would get better. Jody has said a few times over this past week, “I didn’t know it was going to be like this.” “They don’t tell you all of this beforehand.” That being said, he has no regret in his decision to have the transplant done because he realizes that what he is experiencing right now is temporary, and will get better. He knows that down the road, when he’s enjoying life again, watching his girls grow up, and free of his sick and diseased lungs, it will be the reward for his current suffering.
In my last post I talked mostly of the swallowing study and Jody’s need for a feeding tube. Surgery for this is scheduled for today at 3:30 pm. Since we are in a hospital its doubtful that this will be the actual time of surgery, but keep him in your prayers around that time.
Since that last post it seems Jody’s biggest issues have been finding the balance between pain management and low blood pressure. The doctors believe his thoracic epidural is likely the culprit for his low blood pressure. He was weaned off of the continuous IV medication which was helping this since he was doing so well and his pressures were stable (that was when he was still able to get up and walk). In the three days since that time Jody hasn’t really been able to get out of bed or walked because every time he tries, his blood pressure drops and he nearly passes out.
The epidural Jody had been using up to that point was not a narcotic. It was strictly a numbing agent. He was getting a continuous rate of this medication to keep his chest area numb, and he had a trigger button which could be pushed for additional pain relief. He was also getting IV Tylenol and on occasion IV Dilaudid to help when his pain level jumped (usually because of coughing or movement). The night before last, the doctor covering the floor decided to restart the Dopamine (the medication to increase his pressure) and trial turning off Jody’s epidural to see if it would help with his blood pressure which was in the 60’s again. While I believed he needed this medication to help with is BP, I was completely and totally against the decision to turn off the epidural. I don’t think Jody quite understood the implications of this decision. Slowly, but surely, as the numbing agent wore off, the pain increased… and increased… and increased! It got to the point where Jody was quietly moaning, writhing, entire body tense, tears flowing. Again, it was awful to watch! Again, all I could do was hold his hand, and acknowledge how beyond horrible he must have felt, even tortured. Thankfully the nurse he had was great and could see his obvious distress. After multiple phone calls, and probably a good 20 minutes of this (which I’m sure felt like a lifetime to Jody) that same doctor finally returned the nurses page and ordered stronger IV pain medication. Honestly I wanted to wring his neck for the unnecessary pain he had just caused my husband. After an hour without use of his epidural, it was turned back on. Prior to this episode Jody hadn’t been pushing his button for extra numbing medication too often. They doctors kept reminding him that it was programmed so he couldn’t get too much and that he could and should push the button more often. Once the epidural was turned back on we had a lot of catching up to do in the area of pain management. During that time they said Jody pushed his button something like 132 times, desperate for relief (not to worry, he wasn’t dosed with the medication that many times because the machine knew better). It took awhile for Jody to get comfortable again, but by about 1:30 am he finally fell asleep and I did the same.
In the morning (yesterday) I woke up to the sound of Jody talking to his nurse. Instantly I could tell his speech was off, that he was slurring his words. I recognized it, and figured it was medication induced but he seemed fairly comfortable. Late morning it was decided by a team of physicians, that they would once again turn off Jody’s epidural (again with the intent of improving his blood pressure), only this time they would give him a Dilaudid PCA instead. This is a continuous dose of narcotic into his IV and another button to push for extra doses of pain relief when he needed them. In addition, they also gave him some volume expanders to help with his blood pressure. As the day progressed it seemed like Jody was getting worse. His skin was cool and clammy and he was incredibly diaphoretic (sweating buckets). We were changing his pillow cases constantly. Just to touch his arm my glove was coated in sweat. He was pale and felt and looked awful. Whenever Jody had been given this drug before (at a much lower dose) he always asked the nurses to push it really slowly because if given too fast he felt chest tightness and shortness of breath. The problem with the PCA was that when he pushed the button it dosed rapidly and Jody felt the effects of that. He preferred not to push his button because of that, however the pain was too unbearable not to push it. Finally, late afternoon I had watched him suffer enough and asked his nurse to have the doctor come and evaluate him. I knew something was not right and I suspected it was the Dilaudid PCA which was causing all of this. Dr. Shah, the surgeon came to see Jody and while it seemed he didn’t necessarily agree with me, decided to switch him back to the Bupivacaine epidural (numbing medication), and take the narcotic PCA away. Dr. Shah is a very smart man, and he runs a tight ship and an excellent lung transplant program, but I knew something had to change and that Jody could not stay in his current condition. Honestly I’m thankful that I spoke up, because once Jody got back on the epidural he was able to take a nap, and when he woke up, he looked so much better. His speech was clear, he was processing his thoughts and carrying on a normal conversation. The sweating had mostly subsided, and he looked comfortable. By 5:00 pm he even stood in place for a minute or two without feeling dizzy. It was the best he looked in the last three days. Additionally, his blood pressure was fine.
Since that time I learned that there was apparently a disagreement that morning among the doctors about stopping the epidural in the first place. When the anesthesiologist came to see us in the evening he said he was waiting all day for the phone call to restart the epidural (He knew Jody would need it). In young people like Jody whose nerves are fully functioning he said a PCA just isn’t effective for pain with a clam shell incision. That was quite evident (not to mention all the negative effects of the drug mentioned above).
Jody had a decent night of sleep and looked good when he woke up today. It strikes me as ironic to think that when he came from the ICU into the Cardiovascular Progressive Care Unit (CVPCU) he was on the Dopamine for his blood pressure and had the epidural and was doing well and making great progress. He was weaned very fast from the Dopamine and they changed his pain management as I described and things went down hill fast. He has come full circle and is now back on both the Dopamine and the epidural, just like when he arrived on the unit, and he is finally looking well. He’s taking baby steps now in his recovery but even though they are small they are moving him forward, and we thank The Lord for that. I know that they don’t want to keep him on the Dopamine for too long and it’s a scary thought to think of having to go through what we just went through so we ask that you would join us in praying that Jody would be able to hold his blood pressure when they do wean him, especially while on the epidural which he needs for pain relief.
A final positive report, Jody just got out of bed and walked about 250 feet! Considering he could barely pivot from bed to chair over the last three days this was wonderful to see. I’m hoping this slow progress continues.
Lots of people have been asking about visits. Because Jody is on large doses of drugs to suppress his immune system, we are limiting the number of visitors in to see him. This past week he hasn’t really been up for visits period just because of how lousy he has been feeling. His days are pretty busy and we also want to make sure he is getting the rest he needs. If this changes, we will let you know. Feel free to send him emails, texts, and phone calls and he will respond as he is able. He is encouraged by all your kind words, cheering him on, and helping him through this journey to new life.